Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 157, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2009, 7:11 PM EDT for Aiken County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2009, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 3, 2009, 7:43 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:19 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 2:19 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 219 PM EDT MON AUG 3 2009 .SYNOPSIS... DRIER AIR WILL FILTER INTO THE FORECAST AREA THROUGH TUESDAY. A WEAKENING FRONT NEAR THE AREA WILL HELP CAUSE SCATTERED THUNDERSTORMS WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... SIGNIFICANT DRYING ALOFT AS SEEN ON WATER VAPOR IMAGERY. ISOLATED THUNDERSTORM IN THE PEE DEE DEVELOPED IN WEAK SURFACE TROUGH. ISOLATED SHOWERS/THUNDERSTORMS SHOULD REMAIN MAINLY EAST OF THE AREA THIS AFTERNOON/EVENING WHERE MOISTURE IS DEEPER. MOSTLY CLEAR SKY EXPECTED OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE MODELS SHOW FURTHER DRYING BEHIND A MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE SURFACE FEATURE NEAR THE REGION APPEARS DIFFUSE. THE THUNDERSTORM CHANCE APPEARS VERY LOW TUESDAY WITH AIR MASS CAPPED. ALL OF THE MOS GUIDANCE INDICATES VERY LOW POPS. THE MOS TEMPERATURES ARE ALSO CONSISTENT. MOISTURE AND INSTABILITY RETURNING WEDNESDAY AFTERNOON AHEAD OF AN APPROACHING FRONT. BETTER FORCING FOR CONVECTION APPEARS TO BE IN THE CAROLINA MOUNTAINS. LEE SIDE SURFACE TROUGH/MODERATE INSTABILITY AND POSSIBLE LATE DAY SHORT WAVE SUPPORTS CHANCE POPS. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE MODELS SHOW A FRONT/TROUGH STALLING NEAR THE REGION WITH BUILDING H5 HEIGHTS LATE IN THE PERIOD. THE GFS ENSEMBLE GUIDANCE SUPPORTS CHANCE POPS WITH TEMPERATURES NEAR OR ABOVE CLIMATOLOGY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. DRIER AIR IS WORKING IN FROM THE WEST AND DEEPER MOISTURE AND BLOSSOMING CONVECTION IS OCCURRING EAST OF THE TERMINALS. SCATTERED CUMULUS CLOUDS SHOULD DISSIPATE WITH SUNSET THIS EVENING AND WINDS WILL GENERALLY BE LIGHT AND VARIABLE OVERNIGHT. COULD BE SOME LIGHT FOG WITH LINGERING MOISTURE AT OGB/AGS...AND WILL INCLUDE MVFR VISIBILITIES DURING THE 09Z-12Z TIME FRAME. EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON AND EVENING CONVECTION ON WEDNESDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 3, 4:20 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 420 AM EDT MON AUG 3 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 420 AM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY ACROSS THE AREA TODAY. AHEAD OF THE FRONT...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE POSSIBLE. A FEW STORMS MAY REACH SEVERE LIMITS...MAINLY ACROSS THE EASTERN AND SOUTHERN MIDLANDS...WITH THE THREAT OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 6:32 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 632 PM EDT MON AUG 3 2009 SCZ030-032330- AIKEN- 632 PM EDT MON AUG 3 2009 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BELVEDERE...MOVING SOUTHEAST AT 20 MPH. PEA SIZED HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.